Med Journal February 2021_Joomag - Page 10

Case Study

Docetaxel-Induced Periocular Changes

Abstract
We report a 69-year-old woman who underwent four cycles of docetaxel chemotherapy for stage IIA breast cancer and subsequently developed a violaceous periocular rash . She developed complete loss of her eyelashes ; cicatrization and inflammation of her eyelids ; and scarring of her lacrimal puncta , which resulted in symptomatic exposure keratopathy and epiphora . The chemotherapy agent docetaxel is known to cause a variety of periocular adnexal changes that include rash , scarring , loss of eyelashes , and irreversible fibrosis of the nasolacrimal tear drainage system . Therefore , this case underscores the importance of early ophthalmologic evaluation and surveillance of all patients on docetaxel chemotherapy .
Case
Practice Points :
• The chemotherapy agent docetaxel can cause a variety of periocular adnexal changes including rash , scarring , loss of eyelashes , and irreversible fibrosis of the nasolacrimal tear drainage system . Therefore , patients on docetaxel should have early evaluation and surveillance by an ophthalmologist .
• Most manifestations of chemotherapy-induced injury to the ocular adnexa are expected to improve several weeks after cessation of the offending agent , and resolution can be hastened with use of periocular topical steroids .
A 69-year-old woman presented with a rash that started two months prior . She has stage IIA right-breast-invasive lobular cancer which is ER / PR positive and HER
2 Neu negative and has undergone four cycles of docetaxel chemotherapy . She noted that the rash started on her feet about two weeks after her first cycle of docetaxel and subsequently spread to her hands , upper chest , and face . She reported progressively worsening periocular involvement of the rash over the last two weeks associated with frequent tearing , matting , and burning of her eyes with no relief of her symptoms from using artificial tears . Her past ocular history is significant for amblyopia of the right eye since childhood . Patient denied decreased vision , flashing lights , floaters , ocular surface pain , or light sensitivity but stated that she was having significant eyelid
Figure 1 : Severe madarosis ( loss of eyelashes ) and eyelid marginal inflammation with violaceous periocular rash
pain and tightness and occasional double vision . On review of systems , she reported increasing fatigue but denied any new onset myalgia or arthralgia . On slit lamp examination , she demonstrated severe madarosis ( loss of eyelashes ) and complete closure of all four lacrimal puncta . The patient was seen by dermatology due to concern for cancer-induced dermatomyositis . However , she was found to have a normal creatinine kinase and a negative anti-nuclear antibody screen , by Joseph W . Fong , MD 1 ; John D . Pemberton , MD 1
1
Department of Ophthalmology , Jones Eye Institute , UAMS
2
Department of Ophthalmology , Jones Eye Institute , UAMS
so she agreed to punch biopsy to better elucidate the diagnosis . Biopsy revealed sweat-duct metaplasia and epidermal dysmaturation consistent with chemotherapy effect .
The Diagnosis : Docetaxel-Induced Periocular Changes
Docetaxel ( Taxotere ®, Aventis , Bridgewater , NJ ) is a taxane antineoplastic agent that is commonly used in the treatment of breast cancer . Due to its widespread use , its side-effect profile is well-described . Taxane chemotherapy agents function to arrest cell division during the M-phase by inhibiting mitotic spindle formation . Common systemic side effects include myelosuppression , hypersensitivity reactions , mucositis , alopecia , myalgias , fatigue , skin and nail toxicity , and peripheral neuropathy . 1 The most worrisome ocular adnexal change related to docetaxel is stenosis of the puncta and canaliculi that lead to the nasolacrimal drainage system , first described by Esmaeli et al in 2001 . The drug is secreted into the tear film and is believed to exert its toxic effect on the nasolacrimal system by direct contact . 2
Esmaeli et al also reported that excessive tearing ( epiphora ) occurred in 77 % of patients treated with weekly docetaxel with a mean onset of seven weeks , as opposed to 11 % in patients who were treated in three-week intervals ; this tearing is most commonly attributed to punctal and canalicular stenosis leading to poor drainage of tears . 3 Ahmadi et al therefore recommend ophthalmology evaluation and silicone stenting of the nasolacrimal duct system early in the treatment course of docetaxel due to the potential for irreversible fibrosis of the system . 4
178 • The Journal of the Arkansas Medical Society www . ArkMed . org